Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Shreveport, LA

June 17, 2003Upshur County, Texas

NWS Shreveport, LA issued this flash flood warning at Jun 17, 2003, 8:00 PM CDT for Upshur County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 8:00 PM CDT (01:00 UTC)
Expired
Jun 17, 2003, 11:00 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Upshur County, TX

The radar

The Shreveport radar (KSHV), 110 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 180105
FFWSHV
TXC459-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS

* UNTIL 1100 PM CDT

* AT 800 PM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR       
  INDICATED VERY HEAVY RAIN OVER GILMER AND REST OF UPSHUR COUNTY.   
  DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF RAIN HAS     
  FALLEN OVER THE PAST HOUR.  AN ADDITIONAL ONE TO THREE INCHES OF   
  RAIN IS POSSIBLE AS THE THUNDERSTORMS ARE NEARLY STATIONARY. 

THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY ROADS...AND LOW
FARMLAND. ADDITIONAL STORMS WITH HEAVY RAIN WILL LIKELY CONTINUE TO 
TRACK ACROSS THE SAME AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS
UNTIL 1100 PM CDT.

LAT...LON 3260 9510 3259 9487 3286 9473 3287 9508

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:12 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 3:12 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT TUE JUN 17 2003

UPPER LOW STILL OVER E TX...MY THIS SOUNDS FAMILIAR.  HOWEVER...
MODELS ARE INDICATING THAT CHANGES ARE A BREWING.  ETA/AVN ARE
BEGINNING TO AGREE SOMEWHAT BEGINNING TO MOVE THE UPPER LOW.
HOWEVER...TOMORROW IS ANOTHER DAY.  FOR TONIGHT...WILL GO WITH FLASH
FLOOD WATCH FOR S OF A LINE FROM ELD...ALL OF N LA...AND I20
CORRIDOR AND S...INCLUDING WOOD...UPSHUR...AND MARION COUNTIES IN E
TX.  THANKS FOR COORD JAN/LCH.  ACTIVITY IS INCREASING OVER THE
AREA...WITH MODELS INDICATING A 2ND ROUND OF ACTIVITY AS WELL AFTER
MIDNIGHT.  WITH THE AMOUNT OF RAINFALL THAT THE AREA HAS HAD AS OF
LATE...IN ADDITION TO WHAT IS EXPECTED TONIGHT...NOT MUCH MORE CAN
BE TOLERATED BEFORE THE USUAL PLACES BEGIN ACCUMULATING WATER.

FOR TOMORROW...SHOULD SEE THE LOW BEGINNING TO MOVE ENE THEN E.
AFTER THIS TAKES PLACE...WE WILL BEGIN TO SEE SOME RELIEF.
HOWEVER...WITH LESS LIKELY RAIN CHANCES RETURNS THE WARMER
TEMPERATURES THAT COME ALONG WITH IT.  WILL RETURN TO MORE SEASONAL
READINGS AND RAIN CHANCES AFTER LOW MOVES OUT.

20

SHV 068/083 070/088 069 5633
MLU 073/086 072/087 069 5633
TXK 068/082 069/087 068 5632
TYR 068/082 068/089 069 5532
LFK 069/086 070/090 069 5533

.SHV...NONE.
Hazardous weather outlook, Jun 17, 12:00 PM CDT, 8 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL LOW WILL CONTINUE TO SPIN OVER EAST TEXAS THIS
AFTERNOON...AS THE GULF OF MEXICO CONTINUES TO SUPPLY THE AREA WITH
ABUNDANT MOISTURE. DAYTIME HEATING...AND WEAK DISTURBANCES ROTATING
AROUND THIS LOW...WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
MOVE ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING.  SEVERE
WEATHER SHOULD BE AT A MINIMUM WITH THESE STORMS...HOWEVER HEAVY
RAIN WILL LEAD TO LOCALIZED FLOODING IN SOME AREAS.  IF SEVERE
WEATHER OCCURS...IT WILL BE THIS AFTERNOON...AS HEATING WILL HELP TO
DESTABILIZE THE ATMOSPHERE.  DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS MUCH OF THE
AREA THROUGH WEDNESDAY...AS THE UPPER LEVEL LOW AND ASSOCIATED
STATIONARY FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA.
THUS...LOCALIZED FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND
OVER MUCH OVER THE REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, Jun 17, 3:30 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
330 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    FARMERVILLE               LA   FLASH FLOODS
06/17/03   UNION                          SEVERAL STREETS FLOODED IN
                                          FARMERVILLE. SOME STREETS
                                          BARRICADED. REPORTED BY LAW
                                          ENFORCEMENT

03
Local storm report, Jun 17, 4:43 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
443 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NATCHITOCHES              LA   FLASH FLOODS
06/17/03   NATCHITOCHES                   SEVERAL STREETS UNDER HIGH
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jun 17, 6:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
621 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WEST MONROE               LA   FLASH FLOODS
06/17/03   OUACHITA                       SEVERAL STREETS UNDER HIGH
                                          WATER. WATER OVER LOUISIANA
                                          STATE HIGHWAY 34.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:19 AM CDTFlash Flood WarningSHVBowie4 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.